Alabama, 2006Damaging Wind in Alabama, July 20, 2006
July 20, 2006 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 20, 6:00 PM CST, 0 minutes earlier.
Area forecast discussion, Jul 20, 6:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT THU JUL 20 2006
.UPDATE...UPDATED FOR 00Z TAF AVIATION DISCUSSION.
&&
.DISCUSSION...
SHORT TERM...
COUNTING DOWN THE HOURS UNTIL WE GET SOME RELIEF FROM THE
OPPRESSIVE HEAT. AS OF 330 PM...IF THE FORECAST HOLDS TRUE...WE
ARE LESS THAN 30 HOURS FROM RELIEF. UNTIL THEN WE WILL HAVE TO
DEAL NOT ONLY WITH SOME EXTREME HEAT...BUT ALSO SCATTERED
AFTERNOON THUNDERSTORMS THAT HAVE A HIGH POTENTIAL OF PRODUCING
DAMAGING LOCALIZED WINDS.
OVERNIGHT...SHOWERS AND THUNDERSTORMS SHOULD TAPER OFF AFTER
SUNSET WITH TEMPERATURES RAPIDLY FALLING INTO THE LOWER 80S.
DEWPOINTS WILL REMAIN IN THE UPPER 60S TO NEAR 70 SO WIDESPREAD FOG
SHOULD NOT BE A PROBLEM...ALTHOUGH VISIBILITY MAY DIP TO AROUND 5
MILES JUST BEFORE SUNDRIES.
MORE OF THE ABNORMALLY HOT CONDITIONS ARE EXPECTED TOMORROW WITH
ANOTHER ROUND OF AFTERNOON/EVENING THUNDERSTORMS. COVERAGE OF THE
STORMS SHOULD BE LESS...MAINLY CONFINED TO AREAS EAST OF
OF INTERSTATE 65. DRY AIR IN THE MID LEVELS PLENTY OF SURFACE
INSTABILITY SHOULD BE ENOUGH TO PRODUCE SOME STORMS STRONG ENOUGH
TO PRODUCE DAMAGING WINDS VIA WET MICROBURSTS. HOWEVER...THE
ABSENCE OF THE UPPER LEVEL SUPPORT THAT WE HAVE THIS AFTERNOON
WILL LIKELY RESULT LESS INTENSE STORMS AS WELL AS LOWER COVERAGE.
LONG TERM...
LOOKS LIKE WE ARE ON THE VERGE OF A PATTERN CHANGE. RELIEF
ARRIVES FRIDAY NIGHT AS A COLD FRONT APPROACHES FROM THE NORTH.
WIDESPREAD RAIN IS EXPECTED ON SATURDAY. AN INCH OR SO OF
ACCUMULATION LOOKS LIKELY...WITH UP TO THREE INCHES IN THE
LUCKIEST AREAS. RAIN AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
OVERNIGHT AND EVEN INTO SUNDAY...ALTHOUGH THE SWATH OF
HEAVIER/STEADIER RAIN IS EXPECTED TO SHIFT SOUTHWARD AHEAD AND
ALONG OF THE COLD FRONT. THE NEWS GETS EVEN BETTER...HIGH
TEMPERATURES ON SATURDAY AND SUNDAY SHOULD STRUGGLE TO GET OUT OF
THE 80S FOR MOST LOCATIONS.
THE FRONT WILL STALL SUNDAY AFTERNOON SOMEWHERE BETWEEN SELMA AND
EVERGREEN...AND GRADUALLY LOOSE ITS IDENTITY BEFORE DRIFTING BACK
NORTHWARD AS A SURFACE TROUGH.
THE TROUGH RESPONSIBLE FOR SHUNTING THE COLD FRONT INTO THE
SOUTHEAST WILL REMAIN IN PLACE NEXT WEEK ALTHOUGH IT WILL GRADUALLY
DEAMPLIFY. A FORECAST VERY CLOSE TO CLIMATOLOGY IS IN STORE FOR
THE UPCOMING WORK WEEK. THIRTY TO FORTY PERCENT RAIN CHANCES WITH
HIGH TEMPERATURES NEAR 90 DEGREES SOUNDS NICE AS COMPARED TO WHAT
WE HAVE SEEN LATELY.
&&
.AVIATION...DISCUSSION FOR 00Z TAFS.
SCATTERED SHOWERS WILL BECOME ISOLATED IN COVERAGE AND CONTINUE
ACROSS CENTRAL ALABAMA THROUGH 03Z. THEY SHOULD BE VCTS FOR
BHM...EET...ANB THROUGH 0130Z AND THROUGH 02Z FOR TOI. ONCE AGAIN
EXPECT SOME LIGHT BR/MVFR CONDITIONS/ FOR MOST SITES OVERNIGHT. IT
COULD BRIEFLY BECOME IFR /2SM BR/ AT TCL AND ANB FROM 10Z TO 13Z.
5SM TO 6SM AND HZ ONCE AGAIN DURING THE DAYTIME HOURS FOR
BHM...EET...AND ANB. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
ONCE AGAIN ON FRIDAY WITH VCTS AND SCT050CB STARTING AT 19Z FOR
MGM AND TOI AND 20Z ELSEWHERE.
80
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
07/80
Hazardous weather outlook, Jul 20, 11:45 AM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT THU JUL 20 2006
ALZ011>015-017>050-211800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1245 PM CDT THU JUL 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND
EVENING. SOME OF THESE COULD REACH SEVERE LIMITS PRODUCING LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE THUNDERSTORMS ARE
EXPECTED TO BE MOST NUMEROUS EAST OF THE INTERSTATE 65 CORRIDOR.
BESIDES THE STORMS...HIGH TEMPERATURES IN THE MID TO UPPER 90S ARE
EXPECTED ACROSS CENTRAL ALABAMA THIS AFTERNOON. THESE TEMPERATURES
COMBINED WITH MODERATE HUMIDITY VALUES WILL MAKE IT FEEL BETWEEN 100
AND 109 DEGREES.
WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...MODERATE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HIGH TEMPERATURES AND HEAT INDICES OF 100 TO 107 DEGREES ARE EXPECTED
AGAIN ON FRIDAY...AS WELL AS THE POTENTIAL FOR WET MICROBURSTS IN
ISOLATED THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 2:42 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT THU JUL 20 2006
ALZ025-202115-
SHELBY-
342 PM CDT THU JUL 20 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 415 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM HELENA TO COLUMBIANA...MOVING
SOUTHWEST AT 15 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HELENA...CHELSEA...OAK MOUNTAIN STATE PARK...COLUMBIANA...PELHAM...
SHELBY CO AIRPORT...ALABASTER AND MONTEVALLO THROUGH 415 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
03
Special weather statement, Jul 20, 2:52 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CDT THU JUL 20 2006
ALZ042-202130-
LOWNDES-
352 PM CDT THU JUL 20 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 430
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM HAYNEVILLE TO FORT DEPOSIT...MOVING WEST
AT 10 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR FORT
DEPOSIT...HAYNEVILLE...LOWNDESBORO...MOSSES AND BRAGGS THROUGH 430 PM
CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
03
Special weather statement, Jul 20, 3:18 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT THU JUL 20 2006
ALZ025-202145-
SHELBY-
418 PM CDT THU JUL 20 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 445 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM 8 MILES SOUTHWEST OF HELENA TO
ALABASTER...MOVING WEST AT 15 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PELHAM...MONTEVALLO...HELENA...ALABASTER AND SHELBY CO AIRPORT
THROUGH 445 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
03
Special weather statement, Jul 20, 4:22 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT THU JUL 20 2006
ALZ017-202300-
BLOUNT-
522 PM CDT THU JUL 20 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 600 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...
AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BLOUNTSVILLE...MOVING SOUTHWEST AT 10 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROSA...
BLOUNTSVILLE...CLEVELAND...NECTAR AND LOCUST FORK THROUGH 600 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL AND GUSTY WINDS
TO 45 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF
YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Jul 20, 4:55 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT THU JUL 20 2006
ALZ040-202330-
DALLAS-
555 PM CDT THU JUL 20 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 630 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES EAST OF ORRVILLE...MOVING SOUTHWEST AT 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SELMONT-WEST
SELMONT...SELMA...MARION JUNCTION AND ORRVILLE THROUGH 630 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
IN ADDITION TO THE LIGHTNING...THESE STORMS WILL PRODUCE STRONG
GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
10/ARM
Local storm report, Jul 20, 5:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 5 SE ONEONTA 33.90N 86.41W
07/20/2006 E45 MPH BLOUNT AL EMERGENCY MNGR
SMALL TREES DOWN SCATTERED ACROSS BLOUNT COUNTY NEAR THE
SAINT CLAIR COUNTY LINE.
&&
ARMThunderstorm Wind, Fayette
- When
- July 20, 6:00 PM CST
- Where
- Fayette County, 5 mi SE of Fayette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.633, -87.767
A roof was blown off a barn on CR-37, in the Covin Community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 20, 20061 death · 1 injured · 1 event
- Rip Current in Florida, July 20, 20061 death · 1 event
- Heat in California, July 20 to 25, 20061 death · 1 event
- Damaging Winds and Lightning Strike in Indiana, July 20, 20061 injured · $3.5 million · 55 kt wind · 5 events
- Hail and Damaging Winds in Wisconsin, July 20, 2006$707,000 · 71 kt wind · 42 events
- Damaging Winds in New York, July 20, 2006$325,000 · 70 kt wind · 2 events
- Flash Flood and Damaging Winds in North Carolina, July 20, 2006$250,000 · 50 kt wind · 6 events
- Damaging Winds in West Virginia, July 20, 2006$140,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 20, 2006$84,000 · 52 kt wind · 11 events
- Lightning Strike in North Carolina, July 20, 2006$100,000 · 1 event
- Damaging Winds in Nebraska, July 20, 2006$90,000 · 61 kt wind · 3 events
- Damaging Wind in North Carolina, July 20, 2006$50,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523218.